Mississippi, 2010

Hail and Damaging Wind in Mississippi, May 21, 2010

May 21, 2010 · NWS MOB · 2 events in 1 county or zone

Severe thunderstorms produced large hail and damaging winds in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms produced large hail and damaging winds in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 21, 5:30 PM CST, 45 minutes earlier.

Area forecast discussion, May 21, 5:30 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CDT FRI MAY 21 2010

.AVIATION UPDATE...THUNDERSTORMS OFF TO THE NORTH OF MOBILE SHOULD
DISSIPATE BEFORE GETTING TO THE COAST BUT WILL LIKELY SPREAD SOME
MID LEVEL CEILINGS ACROSS THE COASTAL COUNTIES OF ALABAMA AND
POSSIBLY WEST FLORIDA. IFR CONDITIONS IN RAIN AND POSSIBLY SOME HAIL
BEFORE SUNSET FROM GREENE COUNTY TO NORTHERN BALDWIN. SOME PATCHES
OF FOG LATE TONIGHT...POSSIBLY BRIEFLY DENSE IN AREAS WHERE HEAVY
RAIN FELL THIS AFTERNOON. BU MID MORNING SATURDAY...GENERALLY VFR
THROUGH THE DAY. /11

.MESOSCALE UPDATE...EXPECT SHOWERS AND THUNDERSTORMS...SOME SEVERE
TO CONTINUE TO MOVE EAST TO SOUTHEAST TO THE NORTH OF MOBILE UNTIL
NEAR SUNSET. MAY GET INTO NORTHERN MOBILE AND BALDWIN IN A WEAKENED
STATE. /11

                             PREVIOUS

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)....REMOTELY SENSED AND
INSITU DATA ANALYSIS SHOWS AN MCS MOVING OVER THE NORTHERN PORTIONS
OF THE CWA APPEARS TO BE AN OFFSHOOT OF ANOTHER MOVING EAST OVER THE
TENNESSEE VALLEY EARLY TODAY. STRONG MESOSCALE DIVERGENCE WAS
INDICATED AT 300 MB WELL NORTH OF HERE PER RAOB DATA NORTH OF A WARM
FRONT LOCATED OVER CENTRAL AL. FROM LOUISIANA INTO SOUTHERN
ALABAMA...THERE ARE A SERIES OF MESOSCALE BOUNDARIES LEFT OVER FROM
CONVECTION YESTERDAY THAT WILL LEAVE PARTS OF THE NORTHEAST CWA A
BIT RAINY THIS EVENING AND TAPERING OFF BY MIDNIGHT. WILL HAVE  A
CHANCE OF RAIN FOR THIS EVENING HANGING OVER FROM CONVECTION AT
CLOSE QUARTERS TODAY. SLIGHT CHANCE OF RAIN SATURDAY. WILL LIKELY
SEE THE FORMATION OF LATE NIGHT FOG...ESPECIALLY IN AREAS THAT SEE
RAINFALL TODAY.

DEEP LAYER RIDGING WILL QUICKLY BUILD OVER THE REGION ON SATURDAY
AND A HIGH AMPLITUDE TROUGH WILL DEVELOP OVER THE ROCKIES. THIS
FEATURE PLACEMENT WILL BRING HOT AND DRY CONDITIONS THROUGH THE
WEEKEND. 1000-700 MB THICKNESS 1500 TO 1600M SUGGESTS HIGHS IN THE
LOW TO MID 90S INLAND AND MID TO UPPER 80S ALONG THE BEACHES ARE
QUITE LIKELY. DESPITE THE HOT TEMPERATURES THE STRONG RIDGE PLUS MID
LEVEL DRY AIR SUBSIDING ALONG THE 305K ISENTROPIC SURFACE WILL STUNT
CONVECTION. WARM AIR IS SHOWN ON FORECAST SOUNDINGS IN MID LEVELS SO
THE AIR WILL BE QUITE STABLE. IN ADDITION...THE BOUNDARY LAYER WILL
BE DEEPLY MIXED...WHICH WILL MITIGATE DEWPOINTS AND EFFECTIVELY
REDUCE MLCAPES. HIGH BOUNDARY LAYER HUMIDITY IN THE 60S COINCIDE
WITH THE HIGH POSITIVE (STABLE) LIFTED INDEX AND THE LOWER HUMIDITY
COINCIDES WITH NEGATIVE LIFTED INDEX. MEAN 1000-500 MB HUMIDITY WILL
BE IN THE 40S. GIVEN THIS WE WILL NOT INCLUDE ANY POPS IN THE
FORECAST THROUGH THE WEEKEND. WILL NOT RULE OUT AN ISOLATED STORM
ESPECIALLY ALONG THE SEABREEZE.

.LONG TERM...(MONDAY THROUGH THURSDAY) NO CHANGES. HOT DRY CONDITIONS
MONDAY AS AN UPPER RIDGE DOMINATES. MODELS PHASING BRINGING A
SUBTROPICAL SYSTEM IN THE PIEDMONT REGION TUESDAY THROUGH THURSDAY.
THIS SYSTEM IS REFLECTED AT 500 MB AS A CLOSED LOW WHICH WILL SERVE
TO LOWER HEIGHTS ACROSS OUR REGION AND SUPPORT A DAILY CHANCE OF
ISOLATED TO SCATTERED AFTERNOON CONVECTION TUE-THU. THE LOWER
HEIGHTS ALSO SUPPORT HIGHS IN THE UPPER 80S TO NEAR 90...SLIGHTLY
LOWER ALONG THE BEACHES. LOWS MILD AND HUMID, MID TO UPPER 60S WITH
LOWER 70S ALONG THE COAST.
77/BD

&&

.MARINE...A WEAK HIGH PRESSURE RIDGE WILL CONTINUE OVER THE
SOUTHEASTERN STATES AND THE NORTHEASTERN GULF OF MEXICO THROUGH THIS
WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. THIS WILL FAVOR A
CONTINUED LIGHT MOSTLY ONSHORE FLOW THROUGH THE PERIOD WITH LITTLE
CHANGE IN SEAS IS EXPECTED. SEAS NO MORE THAN 1 TO 2 FEET THROUGH
THE PERIOD...WITH SMOOTH TO LIGHT CHOP CONDITIONS ON AREA BAYS. A
WEAK TROUGH OF LOW PRESSURE LOOKS TO SET UP ALONG THE NORTHERN GULF
COAST LATE SUNDAY THROUGH TUESDAY...BUT THIS SHOULD NOT HAVE ANY
SIGNIFICANT AFFECTS ON THE MARINE AREA OTHER THAN INCREASE THE
CHANCES FOR ISOLATED SHOWERS AND THUNDERSTORMS OVER THE COASTAL
WATERS. 12/DS

&&

.AVIATION (18Z/00Z ISSUANCE)...VFR CONDITIONS PREVAIL THROUGH MOST
OF THE PERIOD ALONG THE COAST AT TAF SITES. FARTHER INLAND...PERIODS
OF IFR CIGS/VSBYS IN SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. SOME OF THE STORMS OVER INTERIOR PORTIONS OF
SOUTHEAST MISSISSIPPI AND ESPECIALLY SOUTHWEST ALABAMA COULD BE
SEVERE...WITH LARGE HAIL AND BRIEF SFC WIND GUSTS IN EXCESS OF 55
KNOTS. THESE SHOWERS AND STORMS SHOULD DIMINISH BY AROUND 02Z/22.
PATCHY FOG THEN POSSIBLE OVERNIGHT...WITH VSBY'S EXPECTED TO BE IN
THE MVFR RANGE. 12/DS

&&

.FIRE WEATHER...NO CONCERNS AT THE MOMENT. SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS NORTH OF INTERSTATE 10 THIS EVENING WITH
LESSENING COVERAGE FURTHER SOUTH. PATCHY FOG POSSIBLE EARLY SATURDAY
MORNING ESPECIALLY WHERE RAIN HAS FALLEN FRIDAY. FOR THE REST OF THE
WEEKEND...HOT AND DRY WEATHER BROUGHT ON BY A BUILDING HIGH.
AFTERNOON MIXING HEIGHTS VERY HIGH REACHING ALMOST 10000 FEET SUNDAY.
77/BD

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  92  68  93 /  20  00  05  05
PENSACOLA   71  90  71  92 /  20  05  05  05
DESTIN      73  87  73  88 /  10  05  05  05
EVERGREEN   65  94  64  95 /  40  05  05  05
WAYNESBORO  65  94  64  94 /  20  00  05  05
CAMDEN      65  94  65  95 /  30  00  05  05
CRESTVIEW   63  95  63  95 /  20  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 21, 4:00 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT FRI MAY 21 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AS TEMPERATURES WARM INTO THE UPPER 80S AND LOWER 90S TODAY OVER THE
INTERIOR...A MOIST AIRMASS WILL BECOME MORE UNSTABLE...SUPPORTING A
CHANCE OF THUNDERSTORMS. THE BETTER CHANCES OF STORMS LOOK TO OCCUR
ALONG AND NORTH OF A LINE FROM WIGGINS MISSISSIPPI TO
CHATOM...EVERGREEN AND ANDALUSIA ALABAMA.

SOME OF THE STORMS WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING
SMALL HAIL AND BRIEF STRONG WIND GUSTS OF 35 TO 45 MPH. ALTHOUGH THE
RISK OF SEVERE WEATHER IS MINIMAL TO LOW...AN ISOLATED SEVERE STORM
CAN STILL OCCUR WITH THE MAIN THREAT BEING LOCALLY DAMAGING WIND
GUSTS. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH BY MID TO LATE
EVENING.

PATCHY LATE NIGHT FOG IS FORECAST TO FORM. SOME AREAS COULD SEE
VISIBILITIES BELOW A MILE...ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER MAY BE REQUIRED ON AN ISOLATED BASIS THIS AFTERNOON AND
EARLY EVENING.

In the hours before

Special weather statement, May 21, 1:31 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
231 PM CDT FRI MAY 21 2010

ALZ054-212000-
WILCOX-
231 PM CDT FRI MAY 21 2010

...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF LOWER PEACH TREE...MOVING
NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOWER PEACH TREE...SUNNY SOUTH...PINE HILL...SHEPPARD...COY...YELLOW
BLUFF AND COAL BLUFF THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL UP TO THE SIZE OF
NICKELS...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH.
Special weather statement, May 21, 2:58 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
358 PM CDT FRI MAY 21 2010

ALZ051-053-212145-
CLARKE-CHOCTAW-
358 PM CDT FRI MAY 21 2010

...A STRONG THUNDERSTORM WILL AFFECT CLARKE AND CHOCTAW COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHAPPEL HILL...MOVING EAST AT 30 MPH.
ANOTHER THUNDERSTORM WAS JUST TO THE NORTH 10 MILES EAST OF BUTLER.

THE CHAPPEL HILL THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...ARARAT...WOODS BLUFF...MORVIN...HOLTAMVILLE AND OPINE
THROUGH 445 PM CDT. THE THUNDERSTORM EAST OF BUTLER WILL MOVE EAST
OUT OF THE COUNTY BY 420 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS BETWEEN 45 AND 55 MPH. WINDS THIS STRONG
COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN ALABAMA.
Local storm report, May 21, 4:04 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
504 PM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             WEST BEND               31.82N 88.13W
05/21/2010  M1.75 INCH       CLARKE             AL   FIRE DEPT/RESCUE

&&

JG
Local storm report, May 21, 4:25 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
525 PM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     7 E COFFEEVILLE         31.76N 87.97W
05/21/2010                   CLARKE             AL   LAW ENFORCEMENT

&&

JG
Local storm report, May 21, 4:26 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 E COFFEEVILLE         31.76N 88.04W
05/21/2010  M1.00 INCH       CLARKE             AL   PUBLIC

&&

JG

The radar

The Mobile radar (KMOB), 65 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
May 21, 6:15 PM CST to 6:17 PM CST
Where
Greene County, 3 mi N of Leakesville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.193, -88.570

Thunderstorm Wind, Greene

When
May 21, 6:25 PM CST to 6:27 PM CST
Where
Greene County, Neely
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.170, -88.770

Winds estimated at 60 mph damaged ripped a porch and part of a roof of of a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230859, 230860.